When TRT was developed in the 1980s by neuroscientist Dr. Pawel Jastreboff (now at Emory University in Atlanta), it was designed to be administered according to a strict protocol. Today, the term TRT is being used to describe modified versions of this therapy, and the variations make accurate assessment of its effectiveness difficult. Individual studies have reported improvements in as many as 80% of patients with high-pitched tinnitus. In a Cochrane review of the one randomized trial that followed Jastreboff's protocol and met the organization's standards, TRT was much more effective in reducing tinnitus severity and disability than a technique called masking (see below).

Tinnitus is the hearing of sound when no external sound is present.[1] While often described as a ringing, it may also sound like a clicking, hiss or roaring.[2] Rarely, unclear voices or music are heard.[3] The sound may be soft or loud, low pitched or high pitched and appear to be coming from one ear or both.[2] Most of the time, it comes on gradually.[3] In some people, the sound causes depression or anxiety and can interfere with concentration.[2]


Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
While there may be a wide range of causes, an important underlying factor for the development of tinnitus is brain plasticity.5,7 This property allows the brain to change and adapt, and it is essential to how we learn. Unfortunately, in some cases, such as with hearing loss, the auditory part of the brain may be altered as brain plasticity tries to compensate for the abnormal auditory inputs. This response leads to changes in brain activity in the auditory system (e.g., the auditory cortex) that can create a phantom percept: tinnitus. As such, while tinnitus may begin a problem at the auditory periphery, it persists because of changes throughout the auditory system. Treating tinnitus may require addressing both the initiator (e.g., hearing loss) and the driver (changes in the auditory brain).
No matter what the cause, the condition interrupts the transmission of sound from the ear to the brain. Some of the neural circuits no longer receive signals. Strangely, this does not cause hearing loss. Instead, when neural circuits don’t receive stimulation, they react by chattering together, alone at first and then synchronous with each other. Once the nerve cells become hyperactive and occur at the same time, they simulate a tone the brain “hears” as tinnitus. Analogous to a piano, the broken “keys” create a permanent tone without a pianist playing the keys.
If cerumen (more commonly known as ear wax) accumulates in your ear canal, it can diminish your ability to hear. Your auditory system may overcompensate for the loss, fabricating noises that do not exist. Your audiologist can safely remove the buildup, and in most cases, this will immediately alleviate your tinnitus. However, sometimes ear wax buildup causes permanent damage, resulting in chronic tinnitus.

According to the American Tinnitus Association, most cases of tinnitus are caused by hearing loss. Occasionally though, tinnitus is caused by an irritation to the auditory system. Tinnitus can sometimes be a symptom of a problem with the temporomandibular joint (TMJ). If your tinnitus is caused by TMJ, then a dental procedure or realignment of your bite may alleviate the problem.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly. 
×